Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 155, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 17, 2004, 10:38 PM CDT for Polk County, San Jacinto County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2004, 10:38 PM CDT (03:38 UTC)
- Expired
- Jul 17, 2004, 11:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
Counties Polk County, TX, San Jacinto County, TX
The radar
The Houston radar (KHGX), 135 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 3.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3341 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:30 PM CDT, 8 hours 8 minutes earlier.
Area forecast discussion, Jul 17, 2:30 PM CDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 230 PM CDT SAT JUL 17 2004 .DISCUSSION... DIFFICULT FCST ON TAP REGARDING POPS FOR THE NEXT 24 HOURS. FRONTAL BOUNDARY IN N TX HAS MADE SOME VERY SLOW SWD PROGRESS DURING THE PAST SEVERAL HOURS AND IS NOW SITUATED ALONG A LINE FROM ROUGHLY SJT-TXK. MODELS IN FAIR AGREEMENT BRINGING THIS BOUNDARY TO EXTREME NRN PARTS OF THE CWA BY MIDNIGHT. HOW FAR SOUTH IT MAKES IT IS STILL UP IN THE AIR. BEST GUESS AT THIS POINT IS THAT IT WILL STALL SOMEWHERE BETWEEN THE I-10 CORRIDOR AND THE COAST SUNDAY AFTN. IN THE MEANTIME...GRAPHICAL MODELS CONTINUE TO ADVERTISE SOME CONVECTIVE DEVELOPMENT ALONG THE BOUNDARY THIS EVENING AND DRIFTS IT SOUTH OVERNIGHT - THOUGH NUMERICAL GUIDANCE DOES NOT SEEM TO REFLECT THIS FOR SOME REASON. BOTH GFS/ETA DEPICT A S/W EMBEDDED IN THE NORTHERLY FLOW HEADING OUR WAY TONIGHT. CANT PICK OUT ANYTHING REAL SIGNIFICANT ON WATER VAPOR PIX RIGHT NOW...BUT THERE MAY BE ONE OR TWO IMPULSES MIXED IN WITH THE CLUTTER BETWEEN COLORADO AND OK. GFS IS STILL THE MORE AGGRESSIVE MODEAL COMPARED TO ETA WITH AREAL COVERAGE AND OMEGA FIELDS. CURRENT GPS SOUNDER PLOT SHOWS PWS >2 POOLING ALONG THE BOUNDARY EAST OF INTERSTATE 45 AND INTO LOUISIANA. STILL A RESPECTABLE 1.6-1.8 WEST OF I-45. UNTIL I SEE SOME DEVELOPMENT UPSTREAM...AM HESITANT TO MESS WITH THE ONGOING POPS. WILL MAINTAIN THE HIGHER POPS ACROSS THE NE ZONES AND ALSO MAINTAIN THE SEVERE WORDING ALREADY IN PLACE UP THERE. DYNAMICS ON THE MARGINAL SIDE AND DONT ANTICIPATE WIDESPREAD SEVERE WX...BUT CANT RULE OUT PULSE SEVERE ESPECIALLY THIS EVENING. FRONT HANGS UP ACROSS SRN ZONES SUN AND WASHES OUT ON MONDAY AS ONSHORE WINDS RESUME. SAME GENERAL SYNOPTIC PATTERN SHOULD PERSIST FOR THE UPCOMING WEEK (THOUGH NOT AS AMPLIFIED AS IT CURRENTLY IS) WITH A RIDGE OUT WEST AND EAST COAST TROFINESS. DIFFERENTIAL HEATING & SEABREEZE WILL BE THE MAIN WX PLAYERS - IF THEY CAN OVERCOME THE SUBSIDENCE ALOFT. 20%ERS SHOULD DO TUE-FRI. && AVIATION: UNCERTAINTY REGARDING TSTM DEVELOPMENT DESCRIBED ABOVE IS THE MAIN WX ISSUE. WILL JUST HAVE TO WAIT AND SEE IF SOMETHING FIRES TO OUR NORTH. SHOULD IT HAPPEN...BEST SHOT OF TSTMS WILL BE LATE EVENING THROUGH AROUND SUNRISE AHEAD OF THE FRONTAL BOUNDARY. LOCATIONS EAST OF I-45 SHOULD ALSO SEE MORE AREAL COVERAGE. && 47/37 .HGX WATCHES/WARNINGS/ADVISORIES... NONE. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 74 96 70 98 73 / 40 20 00 05 HOUSTON(IAH) 76 94 73 96 75 / 40 30 10 10 GALVESTON (GLS) 79 90 78 91 80 / 40 40 20 20 &&
Hazardous weather outlook, Jul 17, 3:30 PM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 330 PM CDT SAT JUL 17 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-181200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 330 PM CDT SAT JUL 17 2004 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHEAST PORTION OF SOUTHEAST TEXAS TONIGHT... .DAY ONE...TONIGHT. A WEAK COOL FRONT IS EXPECTED TO SAG SOUTHWARD ACROSS TEXAS AND REACH THE NORTHERN EDGE OF SOUTHEAST TEXAS LATER THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FEATURE...SOME OF WHICH MAY BECOME SEVERE ACROSS NORTHEAST PORTIONS OF SOUTHEAST TEXAS. THE MAIN THREAT AREA IS EXPECTED TO BE ROUGHLY NORTH OF A LIVINGSTON TO HUNTSVILLE LINE AND EAST OF INTERSTATE 45. THE MAIN SEVERE THREAT IS EXPECTED TO BE STRONG...DAMAGING WINDS. IT IS POSSIBLE THAT THE THREAT AREA WILL NEED TO BE EXPANDED FURTHER SOUTH AND WEST LATER TONIGHT...BECAUSE IT IS STILL UNCERTAIN HOW FAR WEST THUNDERSTORMS WILL BE ABLE TO DEVELOP ALONG THE FRONT DURING THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS EVENING FOR NORTHEAST PORTIONS OF THE AREA.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:12 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Trinity | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.